Michigan, 2011

Hail and Damaging Winds in Michigan, August 13, 2011

August 13, 2011 · NWS DTX · 9 events in 4 counties and zones

A few severe thunderstorms hit the northern suburbs of Detroit, as well as Ann Arbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms hit the northern suburbs of Detroit, as well as Ann Arbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 13, 2:34 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 2:34 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SAT AUG 13 2011

.SHORT TERM...THIS EVENING AND TONIGHT

THE OVERALL COVERAGE OF SHOWER AND THUNDERSTORMS FROM GRAND HAVEN
NORTHEASTWARD TO WEST BRANCH THIS AFTERNOON IS RATHER SURPRISING. IT
IS SUGGESTIVE THAT MODEL DATA IS UNDERDONE ON THE AMOUNT OF
FORECASTED LOW TO MIDLEVEL MOISTURE. LAPSE RATES AT FIRST GLANCE ARE
NOT THAT GREAT PER SPC MESOANALYSIS AND CONTAMINATED FORECAST
SOUNDINGS...BUT 750-600MB LAPSE RATES ARE MORE THAN ADEQUATE IN
RAOBS OF KDTX AND KGRB. SPC HAS MADE A POINT TO MENTION HAIL IN THE
DAY ONE OUTLOOKS AND LATEST DVIL SUPPORTS A MARGINAL LARGE HAIL
THREAT FOR THE AFTERNOON HOURS. THERE VERY WELL REMAINS A QUESTION
AS TO HOW LONG THE SEVERE THREAT WILL EXIST ACROSS THE NORTHERN
CWA...AS MODEL DATA DOES SIGNIFICANTLY WEAKEN THE MOISTURE AXIS THAT
IS RESPONSIBLE FOR THE DEVELOPMENT THIS AFTERNOON.

THE BETTER THREAT FOR SEVERE WEATHER IS STILL EXPECTED BETWEEN
21-03Z THIS EVENING ACROSS SOUTHEASTERN MICHIGAN. SINCE THE MOISTURE
AXIS IS EXPECTED TO WEAKEN ACROSS THE NORTH AND SHRINK DOWN INTO THE
SOUTHERN CWA...THE BEST SEVERE THREAT SHOULD TRANSITION TO SOUTH OF
M 59. A BOUNDARY HAS BEEN LIFTING NORTHWARD THIS AFTERNOON...SEEN IN
KDTX REFLECTIVITY DATA NOW ACROSS CENTRAL LIVINGSTON/OAKLAND/MACOMB
COUNTIES. THIS IS A BOUNDARY OF A MORE MIXED LOWER TROPOSPHERIC
ENVIRONMENT TO THE SOUTH. A RELATIVELY DRY AIRMASS...WITH
TEMPERATURES COMPRESSIONAL WARMING INTO THE LOWER 80S WITH DEWPOINTS
HOLDING IN THE UPPER 50S. THIS WILL SUPPORT MORE OF AN INVERTED V
SOUNDING ASSOCIATED WITH HIGHER WIND SCENARIOS.  SPECIFIC TIMING FOR
THIS SEVERE THREAT IS ALONG A RIBBON OF HIGHER THETA E IMMEDIATELY
IN ADVANCE OF A COLD FRONTAL LIKE FEATURE/INVERTED TROUGH.

THE SOUTH HAVEN TO KALAMAZOO TO BATTLE CREEK CELL WEAKENED IN QUICK
ORDER AS IT MARCHED ACROSS SOUTHERN LOWER MICHIGAN TODAY. ALL AS
EXPECTED...WITH A PERSISTENCE OF STABLE AIR IN PLACE ACROSS
SOUTHEASTERN MICHIGAN. OVERALL...THE LARGE UPPER LEVEL LOW SWIRL
OVER EXTREME EASTERN IOWA WILL SWING AND ROTATE THROUGH NORTHERN
ILLINOIS THIS EVENING. AS THIS OCCURS...THE UPPER LEVEL JET AXIS IS
EXPECTED TO BUCKLE SOUTHWARD WHILE HOOKING...ALLOWING FOR THE
REORGANIZATION OF THE LARGE PV ANOMALY SLIGHTLY TO THE EASTWARD.
THIS SHOULD ALLOW A NEW SURFACE REFLECTION/LOW TO FOR IN VICINITY OF
NORTHWESTERN OHIO AND WESTERN LAKE ERIE. SIMILAR TO WHAT THE NAM IS
DEPICTING BUT NOT NEARLY AS STRONG. ULTIMATELY...THIS WILL ALLOW FOR
AN ATMOSPHERIC ADJUSTMENT AND THE FORMATION OF MID TO UPPER LEVEL
DEFORMATION FORCING OVERNIGHT OVER MUCH OF SOUTHEASTERN MICHIGAN.
THIS SUPPORTS PERIODS OF SHOWERS AND CHANCE OF THUNDERSTORM MENTION.
ALOT OF UNCERTAINTY EXISTS WITH HOW FOCUSED THIS FORCING WILL
BECOME...BUT IT IS NOT OUT OF QUESTION FOR SOME HEAVY RAINFALL
ACTIVITY OVERNIGHT...AGAIN SIMILAR TO WHAT THE NAM HAS IN THE 13.12Z
RUN.

&&

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY

THE HIGH AMPLITUDE UPPER TROUGH AXIS WILL ADVANCE ACROSS THE EASTERN
GREAT LAKES REGION ON SUNDAY. MODEL SOUNDINGS ALL SHOW DEEP WRAP
AROUND MOISTURE ASSOCIATED WITH THIS SYSTEM EXTENDING ACROSS MOST OF
THE FORECAST AREA WELL INTO THE AFTERNOON. THE PRESENCE OF MID
TROPOSPHERIC DEFORMATION IN COMBINATION WITH THIS DEEP LAYER
MOISTURE WILL CONTINUE TO WARRANT HIGH PROBABILITIES OF RAIN SHOWERS
ON SUNDAY...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA.
THERE IS HOWEVER SOME DISAGREEMENT AMONG THE 12Z MODEL SUITE AS TO
THE STRENGTH OF MID LEVEL FORCING OVER SE MI. THE NAM IS BY FAR THE
STRONGEST SOLUTION...BUT APPEARS TO SUFFER FROM SOME CONVECTIVE
FEEDBACK TONIGHT WHICH CAUSES IT TO FOCUS THE CENTER OF THE MID
LEVEL PV ANOMALY OVER METRO DETROIT. THIS THEN CAUSES IT TO
CONTRACT THE MID LEVEL THETA E FIELDS OVER SE MI MORE THAN OTHER
SOLUTIONS. SO AT THIS TIME LEANING TOWARD A SLIGHTLY FARTHER SOUTH
TRACK OF THE UPPER VORT MAX. WHILE THIS WILL STILL RESULT IN AMPLE
CLOUD COVER AND SHOWERS OVER SE MI...PRECIP AMOUNTS SUNDAY WILL
LIKELY NOT EXCEED A HALF INCH. THE CLOUDS AND SHOWERS WILL STILL
SUPPRESS HIGH TEMPS TO THE 70S.

MUCH DRIER MID LEVEL AIR WILL THEN ADVANCE ACROSS SE MI LATE SUN
AFTERNOON THROUGH SUN NIGHT IN ADVANCE OF A BUILDING MID LEVEL RIDGE
AXIS. MODEL SOUNDINGS INDICATE CONVECTIVE DEPTHS MAY BE HIGH ENOUGH
TO GENERATE SOME INSTABILITY SHOWERS OFF LAKE HURON SUN NIGHT INTO
MONDAY MORNING...POSSIBLY IMPACTING PORT HURON. OTHERWISE...HIGH
PRESSURE WILL PUSH IN FROM THE WEST DURING THE DAY MONDAY AND REMAIN
IN CONTROL INTO WEDNESDAY. THIS HIGH WILL PROVIDE DRY CONDITIONS
WITH THICKNESSES SUPPORTING HIGHS NEAR SEASONAL NORMS /HIGHS AROUND
80/.

THE MEDIUM RANGE SUITE ARE IN RATHER GOOD AGREEMENT IN TIMING THE
UPPER WAVE CURRENTLY OFF THE COAST OF BRITISH COLUMBIA INTO NRN
ONTARIO BY THURS. CONSENSUS AMONG THE 12Z SUITE BRING THE ASSOCIATED
COLD FRONT INTO SRN MICHIGAN WED NIGHT/THURSDAY. THIS SUPPORTS THE
CURRENT CHANCE OF THUNDERSTORMS IN THE FORECAST. THE GFS AND ECMWF
REMAIN OUT OF PHASE WITH THE NEXT SYSTEM FORECAST TO ROTATE OUT OF
THE GULF OF ALASKA AND ACROSS SRN CANADA BY NEXT WEEKEND. THE TRENDS
HOWEVER HAVE BEEN TO SLOW THIS SYSTEM DOWN...WHICH SUPPORTS A DRY
FORECAST FRI AND SAT.

&&

.MARINE...

WINDS AND WAVES ARE FORECAST TO INCREASE DURING THE DAY SUNDAY AS
LOW PRESSURE TRACKS ACROSS THE EASTERN GREAT LAKES/UPPER OHIO
VALLEY. ENHANCED SURFACE TROUGHING DUE TO THE WARM WATERS OF LAKE
ERIE WILL LIKELY STRENGTHEN THE NORTHEASTERLY GRADIENT OVER SOUTHERN
LAKE HURON. THIS MAY LEAD TO ADVERSE BOATING CONDITIONS FOR SMALL
CRAFT. HIGH PRESSURE WILL EVENTUALLY BUILD IN FROM THE WEST ON
MONDAY...LEADING TO IMPROVED BOATING CONDITIONS MON THROUGH WED.

&&

.AVIATION...ISSUED 145 PM EDT SAT AUG 13 2011

//DISCUSSION...

THE MORNING ROUND OF SHOWERS AND THUNDERSTORMS HAS JUST ABOUT FADED
COMPLETELY HERE AT TAF ISSUANCE TIME...WITH STABLE AIR STUBBORNLY
HOLDING ON ACROSS SOUTHEASTERN MICHIGAN. FORCING FOR ADDITIONAL
THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND EVENING AHEAD
OF AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM. THE BEST FORCING
STILL REMAINS WEST OF THE ACTIVITY THAT IS CREEPING EASTWARD NOW
ACROSS SOUTHWESTERN LOWER MICHIGAN. THIS PLACES BEST TIMING FOR
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEASTERN MICHIGAN LATER ON
DURING THE 20-02Z TIMEFRAME. THIS WILL BE OPEN FOR ADJUSTMENTS WITH
TAF AMENDMENTS PRIOR TO THE EVENT. LOW LEVEL MOISTURE WILL REMAIN
OVERNIGHT WHICH MAY BRING SOME LIGHT FOG FORMATION TOWARDS MORNING.

FOR DTW...THE GREATEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS
DURING THE TAF PERIOD APPEARS SET FOR THE 21-02Z TIMEFRAME. WITH
LOWER CONFIDENCE IN THE EXACT TIMING...HAVE USED A VCTS MENTION FOR
THE 6 HOUR WINDOW. AS CONFIDENCE INCREASES...WILL NARROW THE
TIMEFRAME DOWN INTO A PREVAILING GROUP.

//DTW THRESHOLD THREATS...

 * HIGH CONFIDENCE WITH SHOWERS AND THUNDERSTORMS AFFECTING DTW
DURING THE LATE AFTERNOON AND EARLY EVENING. LOW CONFIDENCE EXISTS
HOWEVER WITH THE EXACT COVERAGE AND TIMING. BEST GUESS ON TIMING IS
BETWEEN 21 AND 02Z.

 * HIGH CONFIDENCE IN CEILINGS AT/AROUND 5000 FT DURING THE LATE
AFTERNOON AND EVENING HOURS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY...FROM 8 AM SUNDAY TO 8 PM
     SUNDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...FROM 8 AM SUNDAY TO 6 AM MONDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....SC
MARINE.......SC
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 13, 3:40 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 AM EDT SAT AUG 13 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
440 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THROUGH THIS
EVENING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER..WITH DAMAGING WIND GUSTS TO
60 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER THE MAIN THREATS.
STORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AT AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY IN
ASSOCIATION WITH A LOW PRESSURE SYSTEM TRACKING ACROSS ONTARIO.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ363-421-422-441>443-462>464-141000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
440 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THROUGH THIS
EVENING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER..WITH DAMAGING WIND GUSTS TO
50 KNOTS AND LARGE HAIL TO ONE INCH IN DIAMETER THE MAIN THREATS.
STORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AT 20 TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED LATE SUNDAY INTO SUNDAY NIGHT
FOR PORTIONS OF THE LAKE HURON NEARSHORE WATERS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY IN
ASSOCIATION WITH A LOW PRESSURE SYSTEM TRACKING ACROSS ONTARIO.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

LHZ361-362-141000-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
440 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...WITH A SLIGHT CHANCE
FOR A THUNDERSTORM OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS AS THEY TRACK FROM SOUTHWEST TO NORTHEAST AT 20 TO 25
KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY IN
ASSOCIATION WITH A LOW PRESSURE SYSTEM TRACKING ACROSS ONTARIO.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 13, 4:11 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
511 PM EDT SAT AUG 13 2011

MIZ060-061-068-069-075-082-132315-
GENESEE-LENAWEE-LIVINGSTON-OAKLAND-SHIAWASSEE-WASHTENAW-
511 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
LANSING TO 75 MILES WEST OF ADRIAN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAINGSBURG BY 525 PM EDT...
  PERRY BY 540 PM EDT...
  MORRICE BY 545 PM EDT...
  BANCROFT BY 550 PM EDT...
  GAINES AND BYRON BY 610 PM EDT...
  FOWLERVILLE AND COHOCTAH BY 615 PM EDT...
  OAK GROVE AND LINDEN BY 625 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC
Special weather statement, Aug 13, 4:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
532 PM EDT SAT AUG 13 2011

MIZ060>062-068>070-075-076-082-083-132330-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
WASHTENAW-WAYNE-
532 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
OWOSSO TO 51 MILES WEST OF HUDSON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CORUNNA BY 540 PM EDT...
  PERRY BY 545 PM EDT...
  MORRICE BY 550 PM EDT...
  LENNON AND BANCROFT BY 600 PM EDT...
  DURAND BY 605 PM EDT...
  SWARTZ CREEK AND GAINES BY 615 PM EDT...
  FOWLERVILLE AND COHOCTAH BY 620 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC
Special weather statement, Aug 13, 5:20 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT SAT AUG 13 2011

MIZ060-061-068-132315-
GENESEE-LIVINGSTON-SHIAWASSEE-
620 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
DURAND TO FOWLERVILLE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DURAND BY 625 PM EDT...
  LENNON AND COHOCTAH BY 630 PM EDT...
  OAK GROVE AND GAINES BY 635 PM EDT...
  SWARTZ CREEK BY 645 PM EDT...
  LINDEN BY 650 PM EDT...
  HARTLAND BY 655 PM EDT...
  FENTON BY 700 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC
Special weather statement, Aug 13, 5:46 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
646 PM EDT SAT AUG 13 2011

MIZ061-068-069-132345-
GENESEE-LIVINGSTON-OAKLAND-
646 PM EDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
FLINT TO 6 MILES WEST OF HARTLAND...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SWARTZ CREEK BY 655 PM EDT...
  LINDEN AND HARTLAND BY 700 PM EDT...
  FENTON BY 710 PM EDT...
  FLINT BY 715 PM EDT...
  HOLLY AND GRAND BLANC BY 725 PM EDT...
  DAVISON AND GOODRICH BY 740 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC

The radar

The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
August 13, 5:48 PM EST
Where
Washtenaw County, 2.95 mi SSE of Scio
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.280, -83.810

A 12 inch diameter tree was reported blown down.

Hail, Livingston

When
August 13, 5:55 PM EST
Where
Livingston County, 0.69 mi N of Whitmore Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -83.750

Thunderstorm Wind, Livingston

When
August 13, 5:55 PM EST
Where
Livingston County, 1.02 mi W of Island Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -83.740

Multiple trees and power line reported down.

Thunderstorm Wind, Oakland

When
August 13, 6:12 PM EST
Where
Oakland County, South Lyon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.470, -83.630

Numerous large tree limbs reported blown down.

Thunderstorm Wind, Oakland

When
August 13, 6:47 PM EST
Where
Oakland County, 0.86 mi NW of Birmingham Grand Pri
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.560, -83.190

A trained spotter estimated 60 mph thunderstorm wind gust which brought down power lines.

Thunderstorm Wind, Macomb

When
August 13, 7:10 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -82.920

Trees were reported blown down.

Thunderstorm Wind, Macomb

When
August 13, 7:14 PM EST
Where
Macomb County, 1.47 mi NNW of Mt Clemens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.600, -82.880

Power lines were reported down.

Thunderstorm Wind, Macomb

When
August 13, 7:18 PM EST
Where
Macomb County, 0.51 mi W of (Mtc)mt Clemens/Self
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.600, -82.840

Power lines were reported down.

Lightning, Macomb

When
August 13, 7:20 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.670, -82.920

Central Dispatch reported lightning struck a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341564, 341559, 341566, 342171, 341567, 341568, 341569, 341570, 341560.